Anxiety Home > Clomipramine and Weight Gain
Clinical studies of clomipramine and weight gain showed that weight gain was a possible side effect of the medication. During these studies, up to 18 percent of adults taking clomipramine experienced weight gain, while only 2 percent of children and adolescents reported weight gain with the medication. If you notice any weight gain while taking clomipramine, be sure to talk to your healthcare provider. He or she may check to see if another medical condition could be causing the weight gain or suggest some treatment options.
Clomipramine and Weight Gain: An OverviewThere are a number of possible side effects with clomipramine hydrochloride (Anafranil®). Weight gain does appear to be one of them. This data comes from clinical trials where clomipramine was extensively studied and its side effects were documented.
Side Effects and Clinical TrialsBefore medicines are approved, they must go through several clinical studies where thousands of people are given a particular medicine and are then compared to a group of people not given the medicine. In these studies, the side effects are always carefully documented. As a result, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine.
In these studies, up to 18 percent of adults taking clomipramine experienced weight gain. Only 2 percent of children and adolescents experienced weight gain while taking clomipramine. In a few cases, people gained large amounts of weight (more than 25 percent of their initial weight).
Clomipramine and Weight Gain: SuggestionsIf you are noticing a weight gain with clomipramine, talk to your healthcare provider. He or she will do a physical exam and ask several questions to see if one of a number of medical conditions could be causing an unexplained weight gain. If the weight gain remains unexplained, your healthcare provider may give you some lifestyle suggestions, such as eating heart-healthy foods, exercising more, and limiting your intake of alcohol. If the weight gain continues, he or she may also recommend other lifestyle changes or suggest switching to another OCD medication.
(Click BMI Calculator to see if your weight is within a healthy range.)